North Dakota, 2011Hail and Heavy Rain in North Dakota, May 21, 2011
May 21, 2011 · NWS FGF · 2 events in 1 county or zone
A vertically stacked low pressure system tracked into western North Dakota. Meanwhile, at the surface, an occluded front curved out to the east and south from near Minot to Fargo (ND) to Morris (MN).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vertically stacked low pressure system tracked into western North Dakota. Meanwhile, at the surface, an occluded front curved out to the east and south from near Minot to Fargo (ND) to Morris (MN). Some afternoon sun over portions of northern South Dakota helped spawn scattered late afternoon and early evening thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 21, 1:29 PM CST, 6 hours 16 minutes earlier.
Area forecast discussion, May 21, 1:29 PM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
229 PM CDT SAT MAY 21 2011
.SHORT TERM...
THE MAIN CHALLENGE WILL BE PRECIP CHANCES THROUGH SUNDAY...AND
TEMPS. A SLOW MOVING AND POTENT UPPER LEVEL LOW CONTINUES TO SPIN
IN THE NORTHERN PLAINS. THE MOST ORGANIZED BAND OF SHOWERS TODAY
IS IN THE EAST AND NORTHERN AREAS...WITH CLEARING TRYING TO MOVE
INTO NORTHERN SD/SOUTHERN ND. MODELS ARE IN GOOD OVERALL
AGREEMENT...WITH NO REAL PREFERENCE TODAY.
FOR LATE THIS AFTERNOON AND EVENING...IF CLEARING CAN MOVE INTO
SOUTHEAST ND...THEN THUNDERSTORMS MAY DEVELOP. THERE WILL BE ABOUT
1000 J/KG OF SFC BASED CAPE...AND LI/S TO -4C. THERE WILL BE
MINIMAL DEEP LAYERED SHEAR THOUGH...BUT COULD BE A FEW PULSE
STORMS CAPABLE OF SMALL HAIL AND BRIEF GUSTY WINDS.
OTHERWISE...EXPECT MAINLY SHOWERS SLOWLY SHIFTING NORTH AND
DISSIPATING THROUGH THE OVERNIGHT.
ON SUNDAY...THERE COULD BE A FEW BREAKS OF SUNSHINE DURING THE
MORNING AS THE STACKED UPPER LOW DRIFTS INTO THE SOUTHERN
FORECASTS AREA. THERE WILL BE CAPES TO AROUND 500 J/KG IN THE
NORTH AND NEAR 1500 J/KG IN THE SOUTH. THIS WILL MEAN LIKELY
THUNDERSTORM CHANCES BY AFTERNOON. THIS WILL HINGE LARGELY ON
INSOLATION...BUT WITH LOW CONVECTIVE TEMPS IN THE UPPER 60S TO
AROUND 70...EXPECT THUNDERSTORMS NEAR THE UPPER LOW.
BY MONDAY...CLEARING AND DRYING WILL MOVE FROM NORTH TO SOUTH.
EXPECT THINGS TO SLOWLY CLEAR THROUGH THE DAY WITH THE BEST THREAT
FOR MAINLY MORNING SHOWERS IN THE SOUTH AND EAST.
ON TUE...EXPECT DRY WEATHER WITH NW FLOW ALOFT AND A WEAK PRESSURE
GRADIENT. TEMPS SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
GFS/ECMWF IN REASONABLE AGREEMENT THROUGH NEXT WEEK...BOTH SHOWING A
WEAK UPPER RIDGE BUILDING ACROSS THE HIGH PLAINS WEDNESDAY AND INTO
THE NORTHERN PLAINS BY THURSDAY. WITH UPPER LEVEL DYNAMIC FORCING WELL
TO THE NORTH AND SOUTH AND SURFACE HIGH PRESSURE...FORECAST AREA
SHOULD REMAIN DRY THROUGH THURSDAY WITH HIGHS IN THE UPPER 60S TO
NEAR 70 DEGREES. SHORT-WAVE ENERGY EJECTS EASTWARD FROM EASTERN
PACIFIC TROUGH THURSDAY NIGHT INTO FRIDAY BRINGING WITH IT THE
THREAT THUNDERSTORMS. LATEST GFS IS STRONGER AND A BIT QUICKER WHEN
COMPARED TO THE ECMWF...SO WILL KEEP POPS IN THE CHANCE CATEGORY FOR
NOW. TEMPERATURES APPEAR TO GRADUALLY WARM INTO NEXT WEEKEND...BUT
HIGHS SHOULD ONLY REACH INTO THE LOWER 70S.
&&
.AVIATION...
PREDOMINANT MVFR/IFR CEILINGS IN PERIODIC RAIN SHOWERS WILL SLOWLY
GIVE WAY TO RISING CLOUD BASES LATE THIS AFTERNOON AND EVENING AS
DRIER AIR MOVES INTO THE REGION FROM SOUTH TO NORTH. VISIBILITY MAY
DROP TO 2 TO 3 SM IN HEAVIER SHOWERS. EAST-SOUTHEAST WIND WITH SOME
GUSTS TO 20 KTS WILL CONTINUE THROUGH THE DAY.
&&
.HYDROLOGY...
MINOR FLOODING CONTINUES ON SIX POINTS IN THE HSA. RIVER LEVELS
CONTINUE TO RECEDE AND GRAND FORKS HAS FALLEN BELOW FLOOD STAGE.
RAINFALL THIS WEEKEND MAY CAUSE A FEW MINOR RISES ON SOME
POINTS...BUT OVERALL MINIMAL IMPACTS ARE EXPECTED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
DK/ROGERS/BH
Hazardous weather outlook, May 21, 6:00 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT MAY 21 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT SAT MAY 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
BANDS OF RAIN WILL ROTATE NORTH AND WEST ACROSS THE AREA. CLEARING
IS FORECAST TO MOVE INTO THE SOUTHERN RED RIVER VALLEY THIS
AFTERNOON. HOWEVER AFTERNOON AND EVENING INSTABILITY SHOWERS CAN
BE EXPECTED. NEARLY A HALF TO THREE QUARTERS OF AN INCH OF RAIN IS
EXPECTED OVER NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND AN ISOLATED THUNDERSTORM WILL MOVE THROUGH SUNDAY.
THUNDERSTORMS WOULD BE MOST LIKELY IN THE LATE AFTERNOON AND EARLY
EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL
LIGHT SHOWERS ARE EXPECTED MONDAY. AN ADDITIONAL QUARTER TO HALF
AN INCH OF RAIN IS EXPECTED SUNDAY AND MONDAY MAINLY OVER THE
NORTHERN RED RIVER VALLEY. THE TOPSOIL HAS DRIED OUT IN MOST AREAS
AND SHOULD BE ABLE TO TAKE THIS RAIN. THERE COULD BE A SMALL RISE
ON SOME RIVERS IN AREAS THAT DO GET THE HEAVIER AMOUNTS. BUT
OVERALL RIVERS WILL CONTINUE TO RECEDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
HOPPES
In the hours before
Special weather statement, May 21, 6:36 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
736 PM CDT SAT MAY 21 2011
NDZ052-053-220130-
RICHLAND ND-SARGENT ND-
736 PM CDT SAT MAY 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND EASTERN
SARGENT COUNTIES UNTIL 830 PM CDT...
AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 5 MILES NORTHWEST OF VEBLEN...OR 21 MILES NORTHEAST OF
BRITTON...MOVING TO THE NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
CAYUGA...RUTLAND AND GENESEO AROUND 755 PM CDT.
HAMLIN AROUND 810 PM CDT.
WYNDMERE AROUND 820 PM CDT.
MILNOR...GWINNER AND DE LAMERE AROUND 830 PM CDT.
IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.
RITTERLING
Special weather statement, May 21, 6:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT SAT MAY 21 2011
NDZ049-052-220145-
RANSOM ND-SARGENT ND-
750 PM CDT SAT MAY 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SARGENT AND SOUTHERN
RANSOM COUNTIES UNTIL 845 PM CDT...
AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 5 MILES WEST OF FORMAN...OR 23 MILES NORTH OF BRITTON...
MOVING TO THE NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
GWINNER AND STIRUM AROUND 815 PM CDT.
IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
RITTERLING
Local storm report, May 21, 7:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL MCLEOD 46.39N 97.30W
05/21/2011 E0.50 INCH RANSOM ND CO-OP OBSERVER
&&
WBARRETTLocal storm report, May 21, 7:12 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
812 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL GWINNER 46.22N 97.66W
05/21/2011 E0.25 INCH SARGENT ND PUBLIC
&&
WBARRETTHail, Sargent
- When
- May 21, 7:45 PM CST
- Where
- Sargent County, 0.48 mi W of Rutland
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.050, -97.510
Several quarter sized hailstones were embedded within a greater volume of pea sized hail.
Heavy Rain, Sargent
- When
- May 21, 8:00 PM CST to 11:00 PM CST
- Where
- Sargent County, 2.07 mi N of Ransom
- Reported by
- Public
- Coordinates
- 46.130, -97.380
Farm fields were flooded with water.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 21, 20111 death · 6 injured · $2.3 million · EF3 · 102 events
- Excessive Heat in Kentucky, May 21, 20111 death · 1 injured · 1 event
- Hail in Nebraska, May 21, 2011$2.1 million · 3 in hail · 9 events
- Hail in Kansas, May 21, 2011$600,000 · 1.75 in hail · 6 events
- Tornado and Flash Flood in Texas, May 21 to 22, 2011$126,000 · EF0 · 25 events
- Tornado and Hail in Minnesota, May 21 to 22, 2011$25,000 · EF0 · 45 events
- Hail and Damaging Winds in Iowa, May 21, 2011$91,000 · 2.75 in hail · 15 events
- Flooding in Arkansas, May 21 to 31, 2011$105,000 · 7 events
- Flash Flooding in Maine, May 21, 2011$130,000 · 2 events
- Damaging Winds in Tennessee, May 21, 2011$92,000 · 55 kt wind · 8 events
- Tornadoes and Hail in Oklahoma, May 21, 2011$8,000 · EF1 · 9 events
- Tornado and Hail in Missouri, May 21, 2011$8,000 · EF0 · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293557, 317921.